A proof of the Hasse-Weil inequality for genus 2 à la Manin


We prove the Hasse-Weil inequality for genus 2 curves given by an equation of the form y2 = f(x) with f a polynomial of degree 5, using arguments that mimic the elementary proof of the genus 1 case obtained by Yu. I. Manin in 1956.

This is a preview of subscription content, log in to check access.


  1. 1.

    J. W. S. Cassels and E. V. Flynn, Prolegomena to a middlebrow arithmetic of curves of genus 2, volume 230. Cambridge University Press, (1996).

    Google Scholar 

  2. 2.

    J. S. Chahal, Chapter 8: Equations over finite fields, In: Topics in Number Theory, pages 147–162. Plenum Press, New York, (1988).

    Google Scholar 

  3. 3.

    J. S. Chahal, A. Soomro, and J. Top, A supplement to Manin’s proof of the Hasse inequality, Rocky Mountain Journal of Mathematics, 44(5) (2014), 1457–1470.

    MathSciNet  Article  Google Scholar 

  4. 4.

    E. V. Flynn, The Jacobian and formal group of a curve of genus 2 over an arbitrary ground field, In: Mathematical Proceedings of the Cambridge Philosophical Society, volume 107, pages 425–441, (1990).

    MathSciNet  Article  Google Scholar 

  5. 5.

    W. Fulton, Intersection theory, volume 2 of Ergebnisse der Mathematik und ihrer Grenzgebiete, Springer-Verlag, Berlin, (1984).

    Google Scholar 

  6. 6.

    R. Hartshorne, Algebraic Geometry, volume 52 of Graduate Texts in Mathematics. Springer Verlag, New York, (1977).

    Google Scholar 

  7. 7.

    S. Lang, Abelian Varieties, volume 7 of Interscience Tracts in Pure and Applied Mathematics. Interscience Publishers, New York, (1959).

    Google Scholar 

  8. 8.

    Yu. I. Manin, On cubic congruences to a prime modulus, Izv. Akad. Nauk SSSR. Ser. Mat., 20 (1956), 673–678.

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Yu. I. Manin, On cubic congruences to a prime modulus, Amer. Math. Soc. Transl., 13(2) (1960), 1–7.

    MathSciNet  MATH  Google Scholar 

  10. 10.

    J. S. Milne, Abelian varieties (v2.00), http://www.jmilne.org/math/,pages=166+vi.

  11. 11.

    L. Moret-Bailly, Families de courbes et de varietes abeliennes sur PI. Sem. sur les pinceaux de courbes de genre au mains deux, (ed. L. Szpiro). Asterisques, 86 (1981).

  12. 12.

    M. Soeten, Hasse’s Theorem on Elliptic Curves, Rijksuniversiteit Groningen, http://fse.studenttheses.ub.rug.nl/id/eprint/10999 (Master’s thesis), (2013).

  13. 13.

    M. A. Soomro, Algebraic curves over finite fields, Rijksuniversiteit Groningen, http://hdl.handle.net/11370/024430b9-3e8e-497f-8374-326f014a26e7 (PhD Thesis), (2013).

  14. 14.

    L. C. Washington, Elliptic curves Number theory and cryptography, Discrete Mathematics and its Applications, Chapman Hall / CRC, Boca Raton, second edition, (2008).

    Google Scholar 

Download references

Author information



Corresponding authors

Correspondence to Eduardo Ruíz Duarte or Jaap Top.

Additional information

This author was supported by CONACyT México through the agreement CVU-440153

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Duarte, E.R., Top, J. A proof of the Hasse-Weil inequality for genus 2 à la Manin. Indian J Pure Appl Math 51, 761–776 (2020). https://doi.org/10.1007/s13226-020-0429-1

Download citation

Key words

  • Hasse-Weil inequality
  • hyperelliptic curve
  • genus two curve

2010 Mathematics Subject Classification

  • 11G10
  • 11G20
  • 14G10
  • 14G15